NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 5, 2015
Anxiety and Stress Disorders
Hyperventilation/panic/anxiety at 80
I`m 81 yrs old. My husband died a yr ago. I`ve been taking xanex since then. I can`t seem to get off it. I have hyperventilation when I lower the dose. I have been taking 1 mg a day in pieces. Now I saw a pychiatrist who put me on paxil and it makes makes me nauseated. I also take busparin. I don`t know what to do. I feel I`m getting worse. On paxil one week now. Busparon 2 weeks..
I would encourage you to work closely with your physician (and a mental health counselor) to work on getting off the Xanax. Benzodiazepines (of which Xanax is a type) can have serious and significant side effects in older people. They really should be avoided for long periods of time in most people, but especially those over 65 (or over 80!)
If you are not working with a mental health counselor, I would encourage you to do so. Having some intensive and regular therapy for a short while may help you recover from the depression and anxiety you are experiencing.
Nancy Elder, MD
College of Medicine
University of Cincinnati